Hail, Itasca
- When
- May 18, 12:52 PM CST to 12:54 PM CST
- Where
- Itasca County, 0.47 mi E of Marcell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.600, -93.690
An area of low pressure moved across the Northland during the afternoon of the 18th. Storms developed ahead of an associated cold front and turned into a line of storms that worked across much of northeastern Minnesota and into northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved across the Northland during the afternoon of the 18th. Storms developed ahead of an associated cold front and turned into a line of storms that worked across much of northeastern Minnesota and into northwest Wisconsin. The storms were mainly wind producers with numerous reports of trees down and minor structure damage as the moved through. Some hail was reported as well, but was mainly around an inch or less. An embedded EF-0 tornado was confirmed just north of the Duluth area and produced mainly tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 18, 11:33 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1233 PM CDT Wed May 18 2022 .DISCUSSION...(Today through Tuesday) Issued at 432 AM CDT Wed May 18 2022 Several chances for thunderstorms, some severe, today and tomorrow before drier and cooler conditions settle in for the weekend. A little 300mb jet streak and associated 500mb shortwave/vorticity max will push out from the Canadian Prairies today, bringing an area of low pressure and subsequent cold front to our region. MUCAPE of 500-1500 J/kg, 30-50knots of bulk shear, and a building 850mb LLJ should work together for an isolated severe threat across much of the Northland. With a mean wind seemingly very perpendicular to the cold front, storms may try to remain discrete, but with long hodographs some cell merging and a messy attempt at a linear structure could materialize. Some surface based storms are possible between 21-03Z from the Iron Range through the Twin Ports and to the Chequamegon-Nicolet National Forest with a minimal tornado threat. Low level wind profiles don't appear super indicative of a substantial tornado threat and we are largely expecting primary hazards to be hail and wind. Some scattered showers may be possible over northern Minnesota Thursday morning and early afternoon before our second chance for thunderstorms builds in over the late afternoon and into the evening. As a stronger 300mb jet exit region moves over the Northern Plains and Great Lakes a warm front is progged to lift over central Minnesota and northern Wisconsin. Models vary somewhat on just how north this front makes it, and that will be a major determiner of the severe weather threat. The warm front will be the delineation for any surface based storms and a subsequent tornado threat, which may only exist right along our southern CWA border, otherwise severe wind and hail will be possible. Additionally, models indicate that mean winds will be very parallel to the warm frontal boundary, creating a potential flash flooding threat, especially with PWATS over 1" in NW WI. However, training storms will likely be needed to realize any flash flooding, as storms will be trucking along with mean winds near 50knots. While the severe threat should stay mostly south of Highway 2, rainfall is still expected over northern MN Thursday afternoon and evening under the portion of the system with better synoptic forcing. Upwards of 1" of rain is possible along the International Border Thursday night into Friday morning, after up to 0.5" may fall this afternoon and evening. This will likely continue to exacerbate already historical flooding in the Rainy River Basin, where lakes and rivers have broken record levels and surpassed 2014 flood heights. An additional 0.5-1" along the North Shore over the next two days will also keep rivers running fast. Across the area, expect high water to likely stay high at least through the weekend as already swollen waterways are reinforced by widespread rainfall. Locally higher amounts under thunderstorms could lead to additional flooding concerns not already addressed with Flood Warnings. Our weather should quiet down into the weekend, as some cooler air moves in. Especially Saturday and Sunday morning, some chilly temperatures may require Frost or Freeze headlines for a portion to all of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1224 PM CDT Wed May 18 2022 VFR but degrading quickly this afternoon as a cluster/line of thunderstorms crosses. There will likely be IFR conditions, but for now just covered the TS threat with VCTS in the TAF. Ammendments likely when the line begins to develop. After the storms, expect a stratus deck to develop. More storms expected tomorrow. Westerly winds are expected to decrease overnight. && .MARINE... Issued at 432 AM CDT Wed May 18 2022 Fairly calm conditions are expected over Lake Superior today and tomorrow. However, thunderstorms are possible over all of Western Lake Superior in the afternoons and evenings, and gusty, erratic winds/waves and cloud-to-water lightning will be possible. Thursday night into Friday, northeast winds will build over Lake Superior, and may force waves high enough to warrant a small craft advisory for portions of the nearshore waters. Westerly winds may become gusty Friday afternoon, but are largely expected to remain below 20knots, thanks to our springtime stable layer. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 45 57 43 / 70 40 40 80 INL 62 41 57 41 / 80 30 60 80 BRD 72 47 64 47 / 70 20 40 80 HYR 64 46 66 49 / 70 60 50 90 ASX 63 45 60 45 / 70 70 40 90 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Levens AVIATION...Wolfe MARINE...Levens
Hazardous Weather Outlook National Weather Service Duluth MN 406 AM CDT Wed May 18 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 406 AM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible today into this evening. A few severe storms are possible this afternoon into this evening, first developing over northern Minnesota then into northwest Wisconsin later afternoon into this evening. Large hail and damaging winds are the main threats with the storms. High water levels will continue in the Rainy River Basin over far northern Minnesota, as well as around the Island Lake Reservoir and areas downstream on the Cloquet River, especially around Side Lake and Hunter Lake. Minor flooding will continue along the Mississippi River between Aitkin and Fort Ripley in Crow Wing County and near Scanlon along the St. Louis River where Flood Warnings are in effect. A Flood Warning remains in effect for the Island Lake Reservoir and areas downstream on the Cloquet River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to severe thunderstorms is possible Thursday afternoon and evening from the Brainerd Lakes area east through Pine City and Hinckley into much of northern Wisconsin. Large hail, damaging wind, and heavy rain are the main threats. Water levels will remain high across many of the Northland's rivers, creeks, and streams, especially in the Rainy River Basin, Island Lake Reservoir, Cloquet River, and the Mississippi Basin. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-191030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 406 AM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible this afternoon and evening. Potential hazards include strong wind gusts, large hail, and frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong thunderstorms will be possible Thursday afternoon and evening, mainly along the South Shore and around the Twin Ports. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
148 PM CDT Wed May 18 2022
MNZ018-181915-
North Itasca MN-
148 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of northeastern Itasca
County through 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marcell, or 29 miles north of Grand Rapids, moving east at 25 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Itasca
County, including the following locations... North Star Lake,
Talmoon, Gunn Lake, Balsam Lake, Scenic State Park, Spider Lake and
Coon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4757 9383 4771 9375 4772 9326 4746 9333
4746 9337
TIME...MOT...LOC 1847Z 280DEG 23KT 4764 9371
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Britt/PAThe Duluth radar (KDLH), 140 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
27 thunderstorm wind, 11 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Several trees 4 to 5 inches in diameter were down along with downed power lines due to trees falling on them.
A photo was received showing a large broken tree branch along with a patio table umbrella that fell onto and through the table, breaking the glass top.
Three sections of dock were blown into Goodrich Lake by the wind.
Multiple trees were reported down that were around a foot in diameter. A healthy tree was also snapped a few feet off the ground.
Multiple trees around 20 inches in diameter were snapped and down across a road.
A photo was received of a chimney on a home destroyed by a lightning strike.
Numerous trees were reported down across roads and power lines by a local fire department.
A children's playhouse swingset fort was blown over and tossed around the yard.
A few roof shingles were blown off a home.
A large tree fell onto a power line near the A+ Garden Center.
Tree damage and power outages were reported in the eastern part of Meadowland Township.
A large pine tree was uprooted.
Multiple photos were received of numerous large trees over 1 foot in diameter that were down or bent over. Some of the trees were uprooted and others were snapped near the base.
Multiple small branches were downed by the winds along with a few large branches.
A few trees estimated to be 14 to 16 inches around and 5 to 6 inches in diameter were snapped.
Around 50 trees were downed on the reporter's property on the east side of Grand Lake. Most trees were 12 to 16 inches in diameter with some completely uprooted. Some of the trees fell on power lines leading to power outages. The trees were all at least 30 years old. No structure damage was reported at the location.
Multiple trees were uprooted with a few falling on power lines leading to power outages.
A photo was received showing a healthy spruce tree that was downed by the storm along with additional deciduous tree branches on the ground around it.
Trees of 4, 5 and 8 inches in diameter were blown down over Highway 73 south of Kettle River.
A photo was received showing a large pine tree down across power lines and a road near A+ Garden Center.
A large tree was reported down falling across an upper balcony porch of a house along Pike Lake.
A photo was received showing a large tree snapped off near the base and partially uprooted.
A photo was received along with a report of numerous large pine trees down. Swaths or trees through the woods were also lost during the storm at the reporter's location.
A photo was received showing multiple decks ripped from the side of a hose along with missing roof shingles and several trees 12 inches in diameter that were down.
A brief tornado tracked approximately west to east from north of the intersection of Lismore Road and Arnold Road, across Eagle Lake Road, and then across Jean Duluth Road before ending near Lady Nicole Lane east of Jean Duluth Road. This tornado caused numerous tree damage along its path, with a consistent tree fall pattern indicative of a tornado, but was unlikely above EF-0 in strength. While a few trees were snapped near the base, the vast majority of tree damage was large branches and trees that have bent over, with a few uprooted trees. The estimated maximum wind speed of this tornado was 85 mph. There was no known property damage outside of the tree damage.
Dozens of trees were found to be bent or uprooted in the area.
Multiple photos were received showing downed trees and power lines. Most trees were snapped near the base and only a few were uprooted. Multiple nearby homes had decks and roofs damaged as well. Estimates of over 100 trees were lost in a relatively small area that had stood for a long time.
Power poles were broken along with 3 inch diameter tree limbs down.
A photo was received showing tipped over metal patio chairs and table.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030151, 1030152, 1030154, 1030150, 1030192, 1030166, 1030181, 1030169, 1030176, 1030161, 1030153, 1030155, 1030156, 1030183, 1030195, 1030164, 1030172, 1030179, 1030180, 1030188, 1030163, 1030196, 1030200, 1030162, 1030182, 1030186, 1030184, 1030157, 1030185, 1030227, 1030190, 1030197, 1030203, 1030199, 1030198, 1030158, 1030160, 1030159, 1030194, 1030167.